Thunderstorm Wind, Benzie
- When
- August 27, 3:30 AM EST
- Where
- Benzie County, Lake Ann
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.717, -85.850
A large tree was downed onto a car.
Thunderstorms rolled across Lake Michigan into Northern Lower Michigan during the overnight hours. A few of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Thunderstorms rolled across Lake Michigan into Northern Lower Michigan during the overnight hours. A few of these storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 3:11 AM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 411 AM EDT FRI AUG 27 2004 .SHORT TERM...CURRENT MCS WILL LEAD OFF THE MAIN CONCERNS AS THE 500 MB JET MAX AND THE LLJ PUSHES THE DEVELOPMENT INTO THE SOUTHERN PART OF THE FORECAST AREA. TODAY...COLD FRONT PUSHES INTO THE FORECAST AREA DURING THE DAY WITH THE 500 MB JET MAX THAT GETS ITS RRQ INTO THE ACT BY 18Z. WITH PWATS AROUND 1.5 EXPECT THAT AT LEAST IN THE MORNING THE POSSIBILITY WILL BE FOR HEAVY RAIN. FOR THE AFTERNOON WILL KEEP THE LIKELY POPS AS THE FRONT IS STILL SAGGING THROUGH THE REGION WITH WEAKENING DYNAMIC SUPPORT. .LONG TERM...TONIGHT...AFTER 00Z THE 500 MB JET PULLS OFF TO THE NORTHEAST AND THE LEADING EDGE OF THE COLD FRONT GOES SOUTH OF THE FORECAST AREA. BY 09Z THE FRONT STALLS ACROSS THE REGION. THE ONLY AREAS WITH LIKELY POPS WILL BE ALONG THE SOUTHERN COUNTIES IN THE FORECAST AREA ASSOCIATED WITH THE FRONT. SATURDAY...500 MB JET MAX REDEVELOPS JUST TO THE NORTHEAST OF THE AREA, ALLOWING THE RRQ OF THE JET TO SET UP OVER THE FORECAST AREA. THIS HELPS TO FORM A SFC WAVE ALONG THE FRONT. AS THE SFC LOW MOVES IN TO THE FORECAST AREA, THE RAIN IS PUSHED BACK UP INTO THE FORECAST AREA, MAINLY SOUTH OF M-32. SATURDAY NIGHT...THE 500 MB TROUGH BEGINS TO PUSH THE JET MAX TO THE EAST AND REINFORCES THE COLD FRONT SO THAT IT PUSHES THE SFC LOW AND THE ASSOCIATED RAIN TO THE EAST AS WELL. BY 09Z, THE SFC LOW IS IN SW ONTARIO AND THE RAIN HAS MOVED OUT OVER LAKE HURON. SUNDAY...THE SFC HIGH SETS UP OVER THE FORECAST AREA, WITH THE 700-500 MB LAYER RH DRYING TO LESS THAN 20%. THE ONLY PROBLEM WILL BE AT THE 850 MB LEVEL WHERE THE MOISTURE IS STILL >90% AND THE 850 TEMPERATURES HAVE FALLEN TO AROUND +8C. THIS GIVES A DELTA T OF AROUND 9C AND WITH THE 500 MB TROUGH JUST TO THE WEST, WOULD EXPECT THAT THERE WILL BE SCATTERED RAIN SHOWERS ESPECIALLY IN NW LOWER. NO CHANGES MADE TO THE EXTENDED PERIOD AT THIS TIME. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 505 PM EDT THU AUG 26 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-271100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 505 PM EDT THU AUG 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN TONIGHT...WITH THE GREATEST THREAT OCCURRING SOUTH OF M-32 AFTER MIDNIGHT. ANY THUNDERSTORMS MAY PRODUCE DAMAGING GUSTS TO 70 MPH. THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS EVENING ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH ACROSS NORTHERN MICHIGAN FRIDAY...ANYWHERE ACROSS THE REGION IN THE MORNING...AND PRIMARILY ACROSS NORTHERN LOWER MICHIGAN IN THE AFTERNOON AND EVENING. ALSO...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN FRIDAY...WITH OVER ONE INCH OF RAIN POSSIBLE IN LESS THAN ONE HOUR AT ANY GIVEN LOCATION. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF NORTHERN MICHIGAN SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB/SPR
The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
4 thunderstorm wind. Local standard time, as filed.
A large tree was downed onto a car.
Numerous tree limbs and a few trees were downed. Fruit was knocked off of trees.
Numerous trees and power lines were downed.
Numerous trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418279, 5418280, 5418343, 5418344.